"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead
Case report
peer-reviewed

Antidote or Poison: A Case of Anaphylactic Shock After Intra-Articular Corticosteroid Injection



Abstract

Although glucocorticoids are often used as an adjunct to epinephrine to treat anaphylactic shock, glucocorticoids can also be a rare cause of anaphylactic shock. Only through the administration of a challenge dose of different glucocorticoids and different substrates that glucocorticoids are delivered in can the determination be made about which glucocorticoid or accompanying solvent may be the culprit which caused the anaphylactic reaction. These challenge tests should only be performed in a controlled environment as repeat anaphylaxis is a risk, especially if the patient has a history of glucocorticoid-induced anaphylaxis.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Case report
peer-reviewed

Antidote or Poison: A Case of Anaphylactic Shock After Intra-Articular Corticosteroid Injection


Author Information

Pooja Sethi

Department of Cardiology, Quillen College of Medicine, East Tennessee State University

Jennifer Treece

Internal Medicine, Quillen College of Medicine, East Tennessee State University

Chidinma Onweni

Internal Medicine, Quillen College of Medicine, East Tennessee State University

Vandana Pai Corresponding Author

Internal Medicine, Quillen College of Medicine, East Tennessee State University


Ethics Statement and Conflict of Interest Disclosures

Human subjects: Consent was obtained by all participants in this study. Informed consent obtained. Conflicts of interest: In compliance with the ICMJE uniform disclosure form, all authors declare the following: Payment/services info: All authors have declared that no financial support was received from any organization for the submitted work. Financial relationships: All authors have declared that they have no financial relationships at present or within the previous three years with any organizations that might have an interest in the submitted work. Other relationships: All authors have declared that there are no other relationships or activities that could appear to have influenced the submitted work.


Share
Case report
peer-reviewed

Antidote or Poison: A Case of Anaphylactic Shock After Intra-Articular Corticosteroid Injection

Pooja Sethi">Pooja Sethi, Jennifer Treece">Jennifer Treece, Chidinma Onweni">Chidinma Onweni, Vandana Pai">Vandana Pai

  • Author Information
    Pooja Sethi

    Department of Cardiology, Quillen College of Medicine, East Tennessee State University

    Jennifer Treece

    Internal Medicine, Quillen College of Medicine, East Tennessee State University

    Chidinma Onweni

    Internal Medicine, Quillen College of Medicine, East Tennessee State University

    Vandana Pai Corresponding Author

    Internal Medicine, Quillen College of Medicine, East Tennessee State University


    Ethics Statement and Conflict of Interest Disclosures

    Human subjects: Consent was obtained by all participants in this study. Informed consent obtained. Conflicts of interest: In compliance with the ICMJE uniform disclosure form, all authors declare the following: Payment/services info: All authors have declared that no financial support was received from any organization for the submitted work. Financial relationships: All authors have declared that they have no financial relationships at present or within the previous three years with any organizations that might have an interest in the submitted work. Other relationships: All authors have declared that there are no other relationships or activities that could appear to have influenced the submitted work.

    Acknowledgements


    Article Information

    Published: August 29, 2017

    DOI

    10.7759/cureus.1625

    Cite this article as:

    Sethi P, Treece J, Onweni C, et al. (August 29, 2017) Antidote or Poison: A Case of Anaphylactic Shock After Intra-Articular Corticosteroid Injection. Cureus 9(8): e1625. doi:10.7759/cureus.1625

    Publication history

    Received by Cureus: June 11, 2017
    Peer review began: June 19, 2017
    Peer review concluded: August 25, 2017
    Published: August 29, 2017

    Copyright

    © Copyright 2017
    Sethi et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0., which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

    License

    This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Abstract

Although glucocorticoids are often used as an adjunct to epinephrine to treat anaphylactic shock, glucocorticoids can also be a rare cause of anaphylactic shock. Only through the administration of a challenge dose of different glucocorticoids and different substrates that glucocorticoids are delivered in can the determination be made about which glucocorticoid or accompanying solvent may be the culprit which caused the anaphylactic reaction. These challenge tests should only be performed in a controlled environment as repeat anaphylaxis is a risk, especially if the patient has a history of glucocorticoid-induced anaphylaxis.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Pooja Sethi

Department of Cardiology, Quillen College of Medicine, East Tennessee State University

Jennifer Treece

Internal Medicine, Quillen College of Medicine, East Tennessee State University

Chidinma Onweni

Internal Medicine, Quillen College of Medicine, East Tennessee State University

Vandana Pai, M.D., Resident Physician

Internal Medicine, Quillen College of Medicine, East Tennessee State University

For correspondence:
paiv01@etsu.edu

Pooja Sethi

Department of Cardiology, Quillen College of Medicine, East Tennessee State University

Jennifer Treece

Internal Medicine, Quillen College of Medicine, East Tennessee State University

Chidinma Onweni

Internal Medicine, Quillen College of Medicine, East Tennessee State University

Vandana Pai, M.D., Resident Physician

Internal Medicine, Quillen College of Medicine, East Tennessee State University

For correspondence:
paiv01@etsu.edu